Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the rate of convergence for the approximation of nonlinear problems


Authors: J. Descloux, J. Rappaz and R. Scholz
Journal: Math. Comp. 45 (1985), 51-64
MSC: Primary 65J15; Secondary 65N30, 76D05
DOI: https://doi.org/10.1090/S0025-5718-1985-0790644-X
MathSciNet review: 790644
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper shows how to obtain from estimates on linear problems error bounds in various norms for the approximation of nonlinear problems. The theory developed in this paper is applied to finite element methods for approximating the problem $ - \Delta u = \lambda {e^u}$ and the Navier-Stokes equations.


References [Enhancements On Off] (What's this?)

  • [1] H. Amann, "Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces," SIAM Rev., v. 18, 1976, pp. 620-709. MR 0415432 (54:3519)
  • [2] F. Brezzi, J. Rappaz & P. A. Raviart, "Finite dimensional approximation of nonlinear problems." Part I: "Branches of nonsingular solutions," Numer. Math., v. 36, 1980, pp. 1-25; Part II: "Limit points," ibid., v. 37, 1981, pp. 1-28; Part III: "Simple bifurcation points," ibid., v. 38, 1981, pp. 1-30. MR 595803 (83f:65089a)
  • [3] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [4] J. Descloux & J. Rappaz, "Approximation of solution branches of nonlinear equations," RAIRO Anal. Numér., v. 16, 1982, pp. 319-349. MR 684829 (84e:58020)
  • [5] V. Girault & P. A. Raviart, Finite Element Approximation of the Navier-Stokes Equations, Lecture Notes in Math., vol. 749, Springer-Verlag, Berlin and New York, 1979. MR 548867 (83b:65122)
  • [6] P. Grisvard, Singularité des Solutions du Problème de Stokes dans un Polygone, Séminaires d'Analyse Numérique, Paris, 1978.
  • [7] C. Johnson & V. Thomée, "Error estimates for some mixed finite element methods for parabolic type problems," RAIRO Anal. Numér., v. 15, 1981, pp. 41-78. MR 610597 (83c:65239)
  • [8] H. B. Keller, "Numerical solution of bifurcation and nonlinear eigenvalue problems," Application of Bifurcation Theory (P. H. Rabinowitz, ed.), Academic Press, New York, 1977, pp. 359-384. MR 0455353 (56:13592)
  • [9] R. B. Kellogg & J. E. Osborn, "A regularity result for the Stokes problem in a convex polygon," J. Funct. Anal., v. 21, 1976, pp. 397-431. MR 0404849 (53:8649)
  • [10] J. Nitsche, "Ein Kriterium für die Quasi-Optimalität des Ritzschen Verfahrens," Numer Math., v. 11, 1968, pp. 346-348. MR 0233502 (38:1823)
  • [11] J. Nitsche, " $ {L_\infty }$-convergence of finite element approximations," Mathematical Aspects of Finite Element Methods (Rome, 1975), Lecture Notes in Math., vol. 606, Springer-Verlag, Berlin and New York, 1977, pp. 261-274. MR 0488848 (58:8351)
  • [12] P. A. Raviart & J. M. Thomas, "A mixed finite element method for 2-nd order elliptic problems," Mathematical Aspects of Finite Element Methods (Rome, 1975), Lecture Notes in Math., vol. 606, Springer-Verlag, Berlin and New York, 1977, pp. 292-315. MR 0483555 (58:3547)
  • [13] R. Scholz, " $ {L_\infty }$-convergence of saddle-point approximations for second order problems, RAIRO Anal. Numér. v. 11, 1977, pp. 209-216. MR 0448942 (56:7247)
  • [14] R. Scholz, "Optimal $ {L_\infty }$-estimates for a mixed finite element method for second order elliptic and parabolic problems," Calcolo, v. 20, 1983, pp. 355-377. MR 761790 (86j:65164)
  • [15] R. Temam, Navier-Stokes equations, North-Holland, Amsterdam, 1977.
  • [16] M. Zlamal, "Curved elements in the finite element method," SIAM J. Numer. Math., v. 10, 1973, pp. 229-240. MR 0395263 (52:16060)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65J15, 65N30, 76D05

Retrieve articles in all journals with MSC: 65J15, 65N30, 76D05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1985-0790644-X
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society